Tennessee, 2009Hail and Damaging Winds in Tennessee, June 17, 2009
June 17, 2009 · NWS MRX · 38 events in 17 counties and zones
Thunderstorm complex tracked along a boundary during the afternoon and evening hours. Most of the storm reports were for thunderstorm wind damage, but a few hail occurrences were also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $242,000
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm complex tracked along a boundary during the afternoon and evening hours. Most of the storm reports were for thunderstorm wind damage, but a few hail occurrences were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 12:25 PM EST, 50 minutes earlier.
Area forecast discussion, Jun 17, 12:25 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT WED JUN 17 2009
.AVIATION...A STATIONARY FRONT ACROSS EAST TENNESSEE COMBINED WITH
ABUNDANT MOISTURE AND INSTABILITY WILL PRODUCE WIDESPREAD
THUNDERSTORMS. HAVE PUT TEMPO SHOWERS WITH VCTS IN ALL TAF SITES
THROUGH 22Z. CONVECTION WILL DISSIPATE BY SUNSET WITH MVFR CEILING
DEVELOPING. IFR CONDITIONS EXPECTED AT TRI AFTER 06Z. A RETURN TO
VFR CONDITIONS ANTICIPATED AT ALL TAF SITES BY 14-15Z
THURSDAY.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DH
Hazardous weather outlook, Jun 17, 9:53 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 AM EDT WED JUN 17 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1053 AM EDT WED JUN 17 2009 /953 AM CDT WED JUN 17 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
...FLASH FLOOD WATCH IN EFFECT UNTIL THIS EVENING FOR SOUTHWEST
VIRGINIA AND NORTHERN HALF OF EAST TENNESSEE...
...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING...
THUNDERSTORMS WILL REDEVELOP ACROSS ALL OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING. AIRMASS WILL BE QUITE UNSTABLE AND MOIST PRODUCING
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.
BESIDES THE SEVERE STORMS...TORRENTIAL RAINS ARE ALSO ANTICIPATED
WHICH MAY PRODUCE LOCALIZED FLASH FLOODING OF SMALL STREAMS...LOW
LYING AREAS...AND MUD SLIDES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
DH
In the hours before
Local storm report, Jun 17, 11:23 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1223 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 5 SW LAKE CITY 36.17N 84.22W
06/16/2009 M63.00 MPH ANDERSON TN MESONET
63 MPH WIND GUST MEASURED AT TVA TOWER
0725 PM TSTM WND DMG 3 SW DUNGANNON 36.80N 82.51W
06/16/2009 SCOTT VA LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE NORTHERN HALF OF THE
COUNTY. REPORTED BY DISPATCH.
0750 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
06/16/2009 HAMBLEN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0805 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
06/16/2009 HAMBLEN TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE
0805 PM TSTM WND DMG 2 W WHITE PINE 36.10N 83.33W
06/16/2009 JEFFERSON TN EMERGENCY MNGR
A FEW TREES DOWN
0815 PM FUNNEL CLOUD 9 SW JOHNSON CITY 36.24N 82.48W
06/16/2009 WASHINGTON TN LAW ENFORCEMENT
SEVERAL REPORTS OF FUNNEL CLOUDS ACROSS THE AREA
0820 PM TSTM WND DMG ERWIN 36.14N 82.41W
06/16/2009 UNICOI TN LAW ENFORCEMENT
FEW TREES DOWN COUNTYWIDE
0825 PM TSTM WND DMG 9 NW GREENEVILLE 36.26N 82.93W
06/16/2009 GREENE TN LAW ENFORCEMENT
A FEW TREES DOWN
0835 PM TSTM WND DMG 3 SE ABINGDON 36.68N 81.93W
06/16/2009 WASHINGTON VA LAW ENFORCEMENT
SEVERAL TREES DOWN AND TWISTED
&&
FFERRELLLocal storm report, Jun 17, 11:26 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1226 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 5 SE LAKE CITY 35.87N 83.81W
06/16/2009 M63.00 MPH BLOUNT TN MESONET
63 MPH WIND GUST MEASURED AT ORNL TOWER.
&&
CORRECTED FOR TIME AND SOURCE.
FFERRELLLocal storm report, Jun 17, 11:27 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1227 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 3 NW HUNTSVILLE 36.44N 84.53W
06/16/2009 SCOTT TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN HELENWOOD. REPORTED BY DISPATCH
0600 PM TSTM WND DMG 5 SE HUNTSVILLE 36.36N 84.42W
06/16/2009 SCOTT TN LAW ENFORCEMENT
NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY DISPATCH.
0602 PM TSTM WND DMG ELK VALLEY 36.48N 84.25W
06/16/2009 CAMPBELL TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
AREA. REPORTED BY DISPATCH.
0602 PM TSTM WND DMG 11 W SUNBRIGHT 36.24N 84.87W
06/16/2009 MORGAN TN TRAINED SPOTTER
SEVERAL LARGE LIMBS DOWN. REPORTED BY SPOTTER.
0610 PM TSTM WND DMG 16 W TAZEWELL 36.46N 83.86W
06/16/2009 CLAIBORNE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON AND ALONG HIGHWAY 63. REPORTED BY
DISPATCH.
0630 PM TSTM WND GST 3 SE TAZEWELL 36.43N 83.54W
06/16/2009 M65.00 MPH CLAIBORNE TN MESONET
65 MPH WIND GUST MEASURED AT TVA TOWER
0630 PM TSTM WND DMG 2 SSW JONESVILLE 36.66N 83.13W
06/16/2009 LEE VA AMATEUR RADIO
SEVERAL TREES FELL ON AND DAMAGED A CABIN IN THE SANDY
RIDGE AREA. REPORTED BY DISPATCH AND THE EMA DIRECTOR.
0655 PM TSTM WND DMG 2 SW CLINTON 36.07N 84.16W
06/16/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0700 PM TSTM WND GST 8 NE RUTLEDGE 36.36N 83.42W
06/16/2009 E58.00 MPH GRAINGER TN TRAINED SPOTTER
ESTIMATED SEVERE THUNDERSTORM GUST OF 58 MPH ON HIGHWAY
25E ON CLINCH MOUNTAIN. REPORTED BY SPOTTER.
0700 PM TSTM WND DMG 3 SSE LAKE CITY 36.18N 84.14W
06/16/2009 ANDERSON TN LAW ENFORCEMENT
HOME DAMAGED
0706 PM TSTM WND DMG APPALACHIA 36.91N 82.79W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.
0710 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY
DISPATCH.
0710 PM TSTM WND GST 5 SE LAKE CITY 35.87N 83.81W
06/16/2009 M63.00 MPH BLOUNT TN MESONET
63 MPH WIND GUST MEASURED AT ORNL TOWER.
0720 PM TSTM WND DMG CLINTON 36.09N 84.13W
06/16/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN IN AND AROUND CLINTON
ON OFFUT RD.,REVERE AV. AND CHESTNUT RIDGE. REPORTED BY
DISPATCH.
0725 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/16/2009 KNOX TN LAW ENFORCEMENT
ONE TREE DOWN ON ORLANDO STREET IN NORTH KNOXVILLE.
REPORTED BY DISPATCH.
0725 PM TSTM WND DMG 3 SW DUNGANNON 36.80N 82.51W
06/16/2009 SCOTT VA LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE NORTHERN HALF OF THE
COUNTY. REPORTED BY DISPATCH.
0725 PM FUNNEL CLOUD NEW MARKET 36.10N 83.55W
06/16/2009 JEFFERSON TN NWS EMPLOYEE
A FUNNEL CLOUD SPOTTED OVER NEW MARKET. REPORTED BY SON
OF A NWS EMPLOYEE.
0740 PM TSTM WND DMG 1 S BLOUNTVILLE 36.52N 82.33W
06/16/2009 SULLIVAN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0750 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
06/16/2009 HAMBLEN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0805 PM TSTM WND DMG 5 SW JOHNSON CITY 36.28N 82.43W
06/16/2009 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN SOUTHEASTERN HALF OF COUNTY.
REPORTED BY DISPATCH.
0805 PM TSTM WND DMG 2 W WHITE PINE 36.10N 83.33W
06/16/2009 JEFFERSON TN EMERGENCY MNGR
A FEW TREES DOWN
0805 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
06/16/2009 HAMBLEN TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE
0805 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
06/16/2009 CARTER TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0815 PM FUNNEL CLOUD 9 SW JOHNSON CITY 36.24N 82.48W
06/16/2009 WASHINGTON TN LAW ENFORCEMENT
SEVERAL REPORTS OF FUNNEL CLOUDS ACROSS THE AREA
0820 PM TSTM WND DMG ERWIN 36.14N 82.41W
06/16/2009 UNICOI TN LAW ENFORCEMENT
FEW TREES DOWN COUNTYWIDE
0825 PM TSTM WND DMG 9 NW GREENEVILLE 36.26N 82.93W
06/16/2009 GREENE TN LAW ENFORCEMENT
A FEW TREES DOWN
0835 PM TSTM WND DMG 3 SE ABINGDON 36.68N 81.93W
06/16/2009 WASHINGTON VA LAW ENFORCEMENT
SEVERAL TREES DOWN AND TWISTED
0835 PM TSTM WND DMG LEBANON 36.90N 82.08W
06/16/2009 RUSSELL VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN AND AROUND LEBANON AND AS FAR AWAY
AS HONAKER AND BLACKFORD. REPORTED BY DISPATCH.
0840 PM TSTM WND DMG MOUNTAIN CITY 36.47N 81.81W
06/16/2009 JOHNSON TN LAW ENFORCEMENT
A FEW TREES DOWN FROM MOUNTAIN CITY TO LAUREL. REPORTED
BY DISPATCH.
&&
FFERRELLLocal storm report, Jun 17, 11:39 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1239 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG LUTTRELL 36.21N 83.74W
06/16/2009 UNION TN LAW ENFORCEMENT
A COUPLE OF TREES DOWN IN LUTTRELL. REPORTED BY DISPATCH.
&&
FFERRELLLocal storm report, Jun 17, 11:53 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1253 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 7 SSE CASTLEWOOD 36.78N 82.24W
06/16/2009 RUSSELL VA LAW ENFORCEMENT
A COUPLE OF TREES DOWN. REPORTED BY DISPATCH.
0825 PM TSTM WND DMG 6 W ABINGDON 36.71N 82.08W
06/16/2009 WASHINGTON VA LAW ENFORCEMENT
A FEW TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FFERRELLLocal storm report, Jun 17, 11:56 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1256 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 3 NW HUNTSVILLE 36.44N 84.53W
06/16/2009 SCOTT TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN HELENWOOD. REPORTED BY DISPATCH
0600 PM TSTM WND DMG 5 SE HUNTSVILLE 36.36N 84.42W
06/16/2009 SCOTT TN LAW ENFORCEMENT
NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY DISPATCH.
0602 PM TSTM WND DMG ELK VALLEY 36.48N 84.25W
06/16/2009 CAMPBELL TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
AREA. REPORTED BY DISPATCH.
0602 PM TSTM WND DMG 11 W SUNBRIGHT 36.24N 84.87W
06/16/2009 MORGAN TN TRAINED SPOTTER
SEVERAL LARGE LIMBS DOWN. REPORTED BY SPOTTER.
0610 PM TSTM WND DMG 16 W TAZEWELL 36.46N 83.86W
06/16/2009 CLAIBORNE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON AND ALONG HIGHWAY 63. REPORTED BY
DISPATCH.
0630 PM TSTM WND GST 3 SE TAZEWELL 36.43N 83.54W
06/16/2009 M65.00 MPH CLAIBORNE TN MESONET
65 MPH WIND GUST MEASURED AT TVA TOWER
0630 PM TSTM WND DMG 2 SSW JONESVILLE 36.66N 83.13W
06/16/2009 LEE VA AMATEUR RADIO
SEVERAL TREES FELL ON AND DAMAGED A CABIN IN THE SANDY
RIDGE AREA. REPORTED BY DISPATCH AND THE EMA DIRECTOR.
0655 PM TSTM WND DMG 2 SW CLINTON 36.07N 84.16W
06/16/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0700 PM TSTM WND GST 8 NE RUTLEDGE 36.36N 83.42W
06/16/2009 E58.00 MPH GRAINGER TN TRAINED SPOTTER
ESTIMATED SEVERE THUNDERSTORM GUST OF 58 MPH ON HIGHWAY
25E ON CLINCH MOUNTAIN. REPORTED BY SPOTTER.
0700 PM TSTM WND DMG 3 SSE LAKE CITY 36.18N 84.14W
06/16/2009 ANDERSON TN LAW ENFORCEMENT
HOME DAMAGED
0706 PM TSTM WND DMG APPALACHIA 36.91N 82.79W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.
0710 PM TSTM WND GST 5 SE LAKE CITY 35.87N 83.81W
06/16/2009 M63.00 MPH BLOUNT TN MESONET
63 MPH WIND GUST MEASURED AT ORNL TOWER.
0710 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY
DISPATCH.
0720 PM TSTM WND DMG LUTTRELL 36.21N 83.74W
06/16/2009 UNION TN LAW ENFORCEMENT
A COUPLE OF TREES DOWN IN LUTTRELL. REPORTED BY DISPATCH.
0720 PM TSTM WND DMG CLINTON 36.09N 84.13W
06/16/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN IN AND AROUND CLINTON
ON OFFUT RD.,REVERE AV. AND CHESTNUT RIDGE. REPORTED BY
DISPATCH.
0725 PM FUNNEL CLOUD NEW MARKET 36.10N 83.55W
06/16/2009 JEFFERSON TN NWS EMPLOYEE
A FUNNEL CLOUD SPOTTED OVER NEW MARKET. REPORTED BY SON
OF A NWS EMPLOYEE.
0725 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/16/2009 KNOX TN LAW ENFORCEMENT
ONE TREE DOWN ON ORLANDO STREET IN NORTH KNOXVILLE.
REPORTED BY DISPATCH.
0725 PM TSTM WND DMG 3 SW DUNGANNON 36.80N 82.51W
06/16/2009 SCOTT VA LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE NORTHERN HALF OF THE
COUNTY. REPORTED BY DISPATCH.
0740 PM TSTM WND DMG 1 S BLOUNTVILLE 36.52N 82.33W
06/16/2009 SULLIVAN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0750 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
06/16/2009 HAMBLEN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0805 PM TSTM WND DMG 5 SW JOHNSON CITY 36.28N 82.43W
06/16/2009 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN SOUTHEASTERN HALF OF COUNTY.
REPORTED BY DISPATCH.
0805 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
06/16/2009 HAMBLEN TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE
0805 PM TSTM WND DMG 2 W WHITE PINE 36.10N 83.33W
06/16/2009 JEFFERSON TN EMERGENCY MNGR
A FEW TREES DOWN
0805 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
06/16/2009 CARTER TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0815 PM FUNNEL CLOUD 9 SW JOHNSON CITY 36.24N 82.48W
06/16/2009 WASHINGTON TN LAW ENFORCEMENT
SEVERAL REPORTS OF FUNNEL CLOUDS ACROSS THE AREA
0820 PM TSTM WND DMG 7 SSE CASTLEWOOD 36.78N 82.24W
06/16/2009 RUSSELL VA LAW ENFORCEMENT
A COUPLE OF TREES DOWN. REPORTED BY DISPATCH.
0820 PM TSTM WND DMG ERWIN 36.14N 82.41W
06/16/2009 UNICOI TN LAW ENFORCEMENT
FEW TREES DOWN COUNTYWIDE
0825 PM TSTM WND DMG 6 W ABINGDON 36.71N 82.08W
06/16/2009 WASHINGTON VA LAW ENFORCEMENT
A FEW TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0825 PM TSTM WND DMG 9 NW GREENEVILLE 36.26N 82.93W
06/16/2009 GREENE TN LAW ENFORCEMENT
A FEW TREES DOWN
0835 PM TSTM WND DMG LEBANON 36.90N 82.08W
06/16/2009 RUSSELL VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN AND AROUND LEBANON AND AS FAR AWAY
AS HONAKER AND BLACKFORD. REPORTED BY DISPATCH.
0835 PM TSTM WND DMG 3 SE ABINGDON 36.68N 81.93W
06/16/2009 WASHINGTON VA LAW ENFORCEMENT
SEVERAL TREES DOWN AND TWISTED
0840 PM TSTM WND DMG MOUNTAIN CITY 36.47N 81.81W
06/16/2009 JOHNSON TN LAW ENFORCEMENT
A FEW TREES DOWN FROM MOUNTAIN CITY TO LAUREL. REPORTED
BY DISPATCH.
&&
FFERRELLThunderstorm Wind, Jefferson
- When
- June 17, 1:15 PM EST to 1:25 PM EST
- Where
- Jefferson County, 0.56 mi W of Jefferson City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.120, -83.490
Law enforcement officials reported several trees downed by thunderstorm winds in Jefferson City.
Thunderstorm Wind, Hawkins
- When
- June 17, 1:20 PM EST to 1:30 PM EST
- Where
- Hawkins County, 0.69 mi S of Guntown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.390, -82.980
Law enforcement officials reported one tree downed by thunderstorm winds southeast of Rogersville.
Thunderstorm Wind, Jefferson
- When
- June 17, 1:20 PM EST to 1:30 PM EST
- Where
- Jefferson County, Dandridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.020, -83.420
Law enforcement officials reported two trees downed by thunderstorm winds in Dandridge.
Thunderstorm Wind, Knox
- When
- June 17, 1:20 PM EST to 1:30 PM EST
- Where
- Knox County, Knoxville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.930
Law enforcement officials reported several trees and traffic lights downed by thunderstorm winds in Knoxville.
Hail, Jefferson
- When
- June 17, 1:21 PM EST to 1:30 PM EST
- Where
- Jefferson County, 0.56 mi W of Jefferson City
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.120, -83.490
A NWS employee reported thunderstorms produced nickel-size hail in Jefferson City.
Thunderstorm Wind, Cocke
- When
- June 17, 1:55 PM EST to 2:00 PM EST
- Where
- Cocke County, Northport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.970, -83.180
Highway department personnel reported one tree downed by thunderstorm winds northeast of Newport.
Thunderstorm Wind, Cocke
- When
- June 17, 2:00 PM EST to 2:05 PM EST
- Where
- Cocke County, 1.68 mi E of Oldtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.980, -83.140
Highway department officials reported one tree downed by thunderstorm winds northeast of Newport.
Thunderstorm Wind, Cocke
- When
- June 17, 2:05 PM EST to 2:10 PM EST
- Where
- Cocke County, 0.89 mi SE of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.940, -83.170
Highway department personnel reported one tree downed by thunderstorm winds southeast of Newport.
Thunderstorm Wind, Washington
- When
- June 17, 2:12 PM EST to 2:20 PM EST
- Where
- Washington County, 0.89 mi SW of Jonesboro
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.290, -82.480
Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Johnson
- When
- June 17, 2:20 PM EST to 2:30 PM EST
- Where
- Johnson County, 8 mi NNW of Mountain City
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.587, -81.855
Law enforcement officials reported multiple trees and powerlines downed by thunderstorm winds in the Iron Mountain area.
Thunderstorm Wind, Loudon
- When
- June 17, 2:30 PM EST to 2:40 PM EST
- Where
- Loudon County, 0.89 mi SE of Davis
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 35.720, -84.260
Amateur radio operators reported several trees and powerlines downed by thunderstorm winds countywide.
Thunderstorm Wind, Johnson
- When
- June 17, 2:35 PM EST to 2:37 PM EST
- Where
- Johnson County, 2.62 mi ESE of Doeville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.360, -81.930
The highway department officials reported one tree downed by thunderstorm winds southeast of Doeville.
Thunderstorm Wind, Johnson
- When
- June 17, 2:50 PM EST to 2:52 PM EST
- Where
- Johnson County, 1.31 mi WNW of Walnut Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.440, -81.770
The highway department officials reported one tree downed by thunderstorm winds southeast of Mountain City.
Thunderstorm Wind, Union
- When
- June 17, 3:00 PM EST to 3:10 PM EST
- Where
- Union County, 0.56 mi W of Maynardville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.250, -83.810
Law enforcement officials reported four trees and many powerlines downed by thunderstorm winds countywide. A radio antenna in Maynardville was damaged by the winds.
Thunderstorm Wind, Johnson
- When
- June 17, 3:00 PM EST to 3:02 PM EST
- Where
- Johnson County, 1.11 mi E of Laurel Bloomery
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.570, -81.750
The highway department officials reported one tree downed by thunderstorm winds northeast of Laurel Bloomery.
Thunderstorm Wind, Scott
- When
- June 17, 3:42 PM EST to 3:50 PM EST
- Where
- Scott County, 1.8 mi ESE of Stanley Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.440, -84.450
Law enforcement officials reported one tree downed by thunderstorm winds northeast of Huntsville.
Thunderstorm Wind, Hancock
- When
- June 17, 3:50 PM EST to 3:55 PM EST
- Where
- Hancock County, 1.77 mi SE of Sneedville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.510, -83.200
Law enforcement officials reported one tree downed by thunderstorm winds southeast of Sneedville.
Thunderstorm Wind, Campbell
- When
- June 17, 3:55 PM EST to 4:05 PM EST
- Where
- Campbell County, 2.16 mi NW of Stinking Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -84.130
Law enforcement officials reported several trees downed by thunderstorm winds across the northern half of the county.
Thunderstorm Wind, Hawkins
- When
- June 17, 4:10 PM EST to 4:15 PM EST
- Where
- Hawkins County, 1.31 mi WNW of Mc Cloud
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.380, -82.990
Law enforcement officials reported one tree downed by thunderstorm winds southeast of Rogersville.
Thunderstorm Wind, Claiborne
- When
- June 17, 4:27 PM EST to 4:35 PM EST
- Where
- Claiborne County, 0.89 mi NW of Tazewell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 36.460, -83.580
The highway department officials reported several trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Campbell
- When
- June 17, 4:35 PM EST to 4:45 PM EST
- Where
- Campbell County, 1.77 mi NE of Fordtown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 36.390, -84.100
The highway department officials reported several trees downed by thunderstorm winds northeast of La Follette.
Thunderstorm Wind, Grainger
- When
- June 17, 4:52 PM EST to 4:55 PM EST
- Where
- Grainger County, 0.89 mi SE of Lulaville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.240, -83.560
Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Jefferson
- When
- June 17, 5:40 PM EST to 5:45 PM EST
- Where
- Jefferson County, 0.69 mi N of Chestnut Grove
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.080, -83.420
Law enforcement officials reported a large tree downed by thunderstorm winds on a home north of Dandridge on Old Stage Road.
Hail, Cocke
- When
- June 17, 5:54 PM EST to 5:56 PM EST
- Where
- Cocke County, Newport
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.950, -83.180
An amateur radio operator reported thunderstorms produced penny-size hail in Newport.
Thunderstorm Wind, Johnson
- When
- June 17, 5:57 PM EST to 6:05 PM EST
- Where
- Johnson County, 0.89 mi SW of Mountain City
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.470, -81.810
Law enforcement officials reported several trees and powerlines downed by thunderstorm winds in the Mountain City area.
Hail, Knox
- When
- June 17, 6:15 PM EST to 6:17 PM EST
- Where
- Knox County, 0.56 mi W of Park City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -83.910
A trained spotter reported thunderstorms produced penny-size hail in east Knoxville.
Hail, Knox
- When
- June 17, 6:42 PM EST to 6:44 PM EST
- Where
- Knox County, 0.89 mi SW of Farragut
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -84.180
A trained spotter reported thunderstorms produced penny-size hail in Farragut.
Hail, Sevier
- When
- June 17, 6:42 PM EST to 6:44 PM EST
- Where
- Sevier County, Sevierville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.870, -83.570
An amateur radio operator reported thunderstorms produced penny-size hail in east Sevierville.
Thunderstorm Wind, Campbell
- When
- June 17, 6:45 PM EST to 6:55 PM EST
- Where
- Campbell County, 0.56 mi W of Fordtown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 36.370, -84.130
The highway department officials reported numerous trees downed by thunderstorm winds countywide.
Hail, Sevier
- When
- June 17, 7:00 PM EST to 7:02 PM EST
- Where
- Sevier County, 1.78 mi NE of Millican
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.920, -83.500
A trained spotter reported thunderstorms produced nickel-size hail northeast of Sevierville.
Thunderstorm Wind, Sevier
- When
- June 17, 7:00 PM EST to 7:10 PM EST
- Where
- Sevier County, Sevierville
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 35.870, -83.570
The newspaper reported several trees and powerlines downed by thunderstorm winds countywide. In addition, a hotel roof in Pigeon Force was damaged by the winds along with the 2 cars below the hotel.
Hail, Blount
- When
- June 17, 7:15 PM EST to 7:17 PM EST
- Where
- Blount County, Maryville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.750, -83.970
An amateur radio operator reported thunderstorms produced penny-size hail in Maryville.
Hail, Knox
- When
- June 17, 7:23 PM EST to 7:25 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -83.950
A trained spotter reported thunderstorms produced penny-size hail in Knoxville.
Thunderstorm Wind, Cocke
- When
- June 17, 7:25 PM EST to 7:35 PM EST
- Where
- Cocke County, 0.69 mi S of Hartford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 35.810, -83.150
An amateur radio operator reported several trees downed by thunderstorm winds on Interstate 40 in Hartford.
Thunderstorm Wind, Cocke
- When
- June 17, 7:25 PM EST to 7:35 PM EST
- Where
- Cocke County, Newport
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Newspaper
- Coordinates
- 35.950, -83.180
The newspaper reported several trees and powerlines downed by thunderstorm winds countywide.
Hail, Blount
- When
- June 17, 7:50 PM EST to 7:52 PM EST
- Where
- Blount County, 1.78 mi SE of Cades Cove
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.600, -83.810
Amateur radio operator reported thunderstorms produced penny-size hail at Cades Cove.
Hail, Monroe
- When
- June 17, 8:00 PM EST to 8:02 PM EST
- Where
- Monroe County, 0.89 mi SE of Coker Creek
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.260, -84.290
Law enforcement officials reported thunderstorms produced penny size hail in the Coker Creek area.
Thunderstorm Wind, Polk
- When
- June 17, 9:30 PM EST to 9:35 PM EST
- Where
- Polk County, 2.68 mi SE of Harbuck
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 35.070, -84.350
The utility company officials reported thunderstorms winds downed two electric poles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
- Hail and Damaging Wind in Iowa, June 17, 2009$521,000 · 2 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173810, 173812, 173814, 173815, 173816, 173817, 173819, 173821, 173822, 173824, 173829, 173830, 173832, 173835, 173836, 173837, 173838, 173840, 173842, 173845, 173848, 173849, 173850, 173853, 173856, 173859, 173861, 173862, 173864, 174017, 184206, 174019, 174021, 174025, 184188, 174026, 174028, 174031.